In case of ingestion, 'assume the worst'

(Editor's Note: This is the second of a two-part series on caring for potentially suicidal adolescents. This month, we cover steps to take after an ingestion and provide questions to ask if you suspect an overdose. Last month, we gave strategies for assessing the risk of self-harm and avoiding over-medicating patients.)

Did you just learn that an adolescent ingested something? "Always assume the worst," says Janelle Glasgow, RNC, CPEN, an ED nurse at Nationwide Children's Hospital in Columbus, OH. "Suicidal gestures may have bad outcomes unless they are treated aggressively with a multi-disciplinary approach. This includes nursing, physicians, social work, and toxicology."

Glasgow recently cared for a 14-year-old girl found by her mother in bed. She was difficult to arouse and surrounded by multiple empty prescription pill bottles. ED nurses took these steps:

  • A complete primary and secondary assessment was completed, and the patient was placed on continuous cardiorespiratory monitoring. The patient's airway was determined to be intact with a decreased gag reflex. Breathing was adequate with oxygen placed at 100% via non-rebreather mask. Circulatory status showed mild hypotension and mild tachycardia. Disability assessment showed decreased level of consciousness, but the patient did answer questions appropriately. The patient's Glasgow Coma Scale was 13.
  • One 20-guage intravenous (IV) line had been placed by EMS prior to arrival. A second 18-guage IV was placed. A complete blood count, electrolyte panel, and comprehensive drug screen was done.
  • A 1,000 ml bolus of normal saline was initiated, after the patient's weight was determined to be approximately 65 kg. "The patient had not had any vomiting prior to arrival," notes Glasgow.

Of the 10 medications ingested, three were determined to be of concern. These were isoniazid, temazepam, and seroquel.

"Staff was instructed to observe for central nervous system depression and treat this supportively," says Glasgow. "The ingestion of medications was estimated to be three hours prior to arrival, rendering activated charcoal ineffective and, therefore, not indicated."

After 30 minutes, the patient began to have tonic-clonic seizure activity as a result of the isoniazid overdose. The patient received lorazepam IV and subsequently was intubated using rapid-sequence intubation for airway protection, medicated with rocuronium and etomidate. The antidote for isoniazid was administered.

The patient received a loading dose of thiopental sodium, and a continuous drip was initiated. She was admitted to the pediatric intensive care unit in stable condition. "She remained intubated for two days for airway and breathing support, as the ingested medications slowly cleared her system," says Glasgow.

Two previous attempts

ED nurses learned that this patient had had two previous suicide attempts after being sexually molested several months ago.

"She had a previous admission to a long-term psychiatric facility and had been discharged from there two weeks prior to this episode," says Glasgow.

If this patient had presented before this incident for an unrelated complaint, Glasgow says that a good screening by the ED nurse might have revealed that she intended to harm herself.

"By inquiring about medications currently prescribed for the patient and her medical history, any feelings of sadness or depression, and a full physical assessment to observe for evidence of self-injury, a determination may have been made that she needed further psychiatric care before this episode occurred," says Glasgow.

Suspect an OD? Ask this question

Janelle Glasgow, RNC, CPEN, an ED nurse at Nationwide Children's Hospital in Columbus, OH, says that one of the most common overdoses she sees is acetaminophen.

"People don't realize that it can be lethal if too much is taken," says Glasgow. "Teenagers think that it's just a suicidal gesture, not that they could really kill themselves with it."

For this reason, ask your patient specifically, "Did you take anything that said Tylenol, acetaminophen, non-aspirin pain reliever, ibuprofen, Advil, or Motrin?" Also ask how many milligrams the tablets were, because over-the-counter medications come in certain strengths.

"Hopefully the family or emergency medical services have brought all the medication bottles with them, but this doesn't always happen," says Glasgow. "If the tablets were 325 mg or 500 mg or extra-strength, it's likely to be acetaminophen. If the tablets are 200 mg, it's likely to be ibuprofen."

Regardless of what the patient says, an acetaminophen level should be drawn at four hours post-ingestion because this medication is potentially lethal, says Glasgow. "The patient and family may wonder why you're so focused on Tylenol. Tell them that this is a potentially lethal substance," says Glasgow.